At least one in 10 Australians aged over 65 takes cholesterol-lowering medication
At least one in 10 Australians aged over 65 takes cholesterol-lowering medication. The most commonly prescribed are statins such as atorvastatin, simvastatin and rosuvastatin. According to an article in the June edition of Australian Prescriber, however, the risk of the side effects of these drugs in older people may outweigh the benefits of remaining on statins.
The authors of the article, Associate Professor Sarah Hilmer and Dr Danijela Gnjidic of the University of Sydney, explained that research has shown statins to lower the chance of a heart attack in older people who have suffered one previously. The benefit of statins in those aged over 70 who do not already have heart disease is less clear.
“Statins can cause side effects, and these are more likely in people aged over 70, especially those taking several other medicines … Muscle pain or muscle damage are the most common side effects that cause people to stop treatment. Statins can also cause liver problems … Statins have also been found to contribute to memory loss or confusion in some people.” These quotes from the article outline just how serious the side effects of statins can be.
It is important that you don’t stop or change the way you are taking medication before consulting your doctor - stopping suddenly can be damaging to your health, depending on what drug you are taking. If, however, you are concerned or have questions about the medication you are taking, consulting your doctor is the best way to get answers. They will be able to help you weigh up the benefits and harms of a particular drug.
You can read the full article by downloading the June issue of Australian Prescriber.
Join YOURLifeChoices, it’s free
- Receive our daily enewsletter
- Enter competitions
- Comment on articles